Dermatologic Reactions to Immune Checkpoint Inhibitors

Skin Toxicities and Immunotherapy

Vincent Sibaud

Disclosures

Am J Clin Dermatol. 2018;19(3):345-361. 

In This Article

Vitiligo

Incidence

Vitiligo occurs frequently in melanoma patients treated with anti-PD-1 agents.[9] Conversely, it is exceptionally described in patients treated for other types of cancer.[62,63] By meta-analysis, its overall incidence was recently estimated to be 8.3 and 7.5% for pembrolizumab and nivolumab, respectively.[12,64] A higher reported incidence (about 25%) has been noted in more specific dermatologic studies conducted in both prospective and retrospective ways.[22,65] By contrast, it is slightly less common with ipilimumab (Table 1).[14,15,64] Data available on vitiligo induced by PD-L1 inhibitors in patients with melanoma remain really scarce; most of the pivotal studies have been conducted in other solid cancers.[24]

Immune checkpoint inhibitor-induced vitiligo potentially corresponds to a cross-reaction against antigens shared by melanoma cells and normal melanocytes (e.g., MART-1, GP100, TRP1–2 or tyrosinase).[10,22,65]

Clinical Presentation

Vitiligo develops progressively after several months of treatment,[22,23,65,66] with most often a bilateral and symmetrical distribution.[22,23] A spreading of the lesions can be also observed.[10,22] The occurrence of these lesions can be preceded by an inflammatory phase.[22] Focal or localized vitiligo, sometimes surrounding cutaneous metastases or lymph node dissection scar, is also possible.[22,66] Regression of melanocytic nevi can also occur (Figure 8).[11] A concomitant depigmentation of the eyelashes (Figure 8), eyebrows or scalp hair is not uncommon,[19] which can also occur in an isolated manner. Based on a short series, Larsabal et al. recently proposed that these vitiligo-like lesions differ from vitiligo, both at the clinical level (e.g., more localized and unsymmetrical lesions; predominance in chronically UV-exposed areas; no associated Koebner phenomenon, i.e., with a relative sparing of anatomic sites undergoing repetitive frictions) and histologically (particularly, overexpression of CXCR3 by the CD8+ T-lymphocyte infiltrate), and are suggestive of a distinct pathophysiologic mechanism.[66]

Figure 8.

a Patchy lesions of vitiligo; b bilateral lesions involving the dorsal aspect of the hands; c regression of melanocytic nevi; d typical depigmentation of the eyelashes

Such vitiligo-like lesions most often persist after treatment discontinuation.[10] Patients therefore need to be informed, particularly in an adjuvant setting. Interestingly, recently a single case of nivolumab-induced vitiligo repigmentation developing in association with melanoma relapse has been reported.[67] Moreover, development of vitiligo in patients treated for advanced melanoma with nivolumab has been associated with both an objective response and a prolonged overall survival.[22,65] Therefore, vitiligo occurrence may represent a positive prognostic factor.[10,20,22,65]

Autoimmune Skin Disorders

Patients exhibiting a preexisting autoimmune disorder were initially excluded from the pivotal studies, which limits the available data. It is nonetheless well-established that the PD-1/PD-L1 signaling pathway is involved in the pathogenesis of several autoimmune diseases,[68] and it is now also clear that anti-CTLA-4 and anti-PD-1 agents can reactivate underlying autoimmune disorders (e.g., Crohn's disease, rheumatoid arthritis, Sjögren's syndrome, myositis, autoimmune thyroiditis, autoimmune thrombocytopenic purpura).[40–42] Moreover, these monoclonal antibodies can also induce the development of de novo autoimmune skin diseases (e.g., bullous pemphigoid, psoriasis, vasculitis, Sjögren's syndrome, dermatomyositis).

Bullous Pemphigoid

Anti-PD-1 (nivolumab, pembrolizumab) or anti-PD-L1 (durvalumab, atezolizumab) agents have been shown to result in a higher risk of developing immune-related bullous pemphigoid.[23,69–74] Worsening of a preexisting bullous pemphigoid is also possible, and this can also occur after treatment with anti-CTLA-4 antibodies.[75]

Bullous pemphigoid blisters can appear rapidly or only after several months of treatment (Figure 9).[72] They are most often preceded by pruritus and a nonspecific maculopapular eruption.[69,72,73] Mucosal involvement is unusual.[69,71] Direct immunofluorescence reveals linear deposits of immunoglobulin G (IgG) and complement component 3 (C3) at the basal membrane zone. While anti-BP230 antibodies can sometimes be detected,[69] analysis by enzyme-linked immunosorbent assay most often picks up antibodies targeting the hemidesmosome component BP180.[69–73] The mechanism underlying immunotherapy-induced bullous pemphigoid has not been characterized, although the reaction could be secondary to T-cell activation against this antigen, which may also be expressed on the surface of certain types of cancer cells.[69,70]

Figure 9.

a Bullous pemphigoid combining maculopapular rash and blisters (see green circles); b Vasculitis with digit necrosis and apparent livedo

A careful management is required, relying mainly on topical or systemic corticosteroids. More recently, the use of rituximab or omalizumab has been proposed.[71,72] Treatment interruption is often required, and immunotherapy is resumed on a case-by-case basis, depending on the control of the bullous lesions and according to the oncologic setting.[70–74] The persistence of lesions several months after the discontinuation of anti-PD-1 treatment has also been reported.[69] Lastly, it has been suggested that the development of bullous pemphigoid in this setting may be associated with a better clinical outcome.[69,73]

No case of pemphigus vulgaris has been recorded. Detection of anti-desmoglein or anti-plakin antibodies, however, has been described in a few patients receiving nivolumab treatment.[71,76] In addition, one case of dermatitis herpetiformis has been noted with ipilimumab.[11]

Dermatomyositis

Several cases, with fairly classic cutaneous findings of dermatomyositis, have been reported with ipilimumab treatment.[77,78] The lesions can appear rapidly, as of the first cycle of antibody treatment.[77] Additional cases have also been observed with anti-PD-1 therapy (ongoing publication). The immunologic profile is yet to be determined, with anti-Jo1 antibodies apparently being negative in this setting.[77,78] Polymyositis, without any skin involvement, is also described with anti-CTLA-4, anti-PD-1 and anti-PD-L1 antibodies.[40,41,79,80]

Vasculitis

We have observed exceptional cases of severe vasculitis with anti-PD-1, with livedo and digital necrosis associated with a very high titer of antinuclear antibodies (Figure 9). A similar setting has been reported, without detectable immunologic findings[81] or with the presence of anti-SSA antibodies and cryoglobulin.[80]

Sjögren's Syndrome

The occurrence—or worsening—of Sjögren's syndrome, which can potentially be severe, has been reported sporadically with anti-PD-1 (together with arthritis, sicca syndrome, and positivity of antinuclear and anti-SSA antibodies).[40,41,80] It needs to be pointed out that changes in the expression of PD-1/PD-L1 have previously been reported in Sjögren's syndrome,[68] particularly with regard to the periglandular lymphocytic infiltrate.

The occurrence of isolated sicca syndrome with salivary hypofunction, without joint involvement or associated immunologic findings is, on the other hand, much more common in clinical practice.[82] It can be severe and can occur abruptly.[83] It develops secondary to T-lymphocyte infiltration, with sialadenitis and a variable Chisholm score (see corresponding sections). Ophthalmologic involvement is much less frequent.[83]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....